Hail, Albany
- When
- July 9, 2:14 PM MST to 2:17 PM MST
- Where
- Albany County, Buford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.120, -105.300
Ground completely covered with hail up to the size of quarters.
During the afternoon, thunderstorms began to form and then move off of the higher terrain. As the afternoon progressed the environment became more supportive of severe thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
During the afternoon, thunderstorms began to form and then move off of the higher terrain. As the afternoon progressed the environment became more supportive of severe thunderstorm development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 9, 12:39 PM MST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 139 PM MDT FRI JUL 9 2010 .SHORT TERM...TONIGHT THROUGH SUNDAY... SCATTERED SHOWERS AND THUNDERSTORMS FORMING OVER THE HIGHER TERRAIN OF THE SIERRA MADRE AND SNOWY RANGES THIS AFTERNOON WILL GRADUALLY SHIFT TO THE EAST-SOUTHEAST AT A SLOW SPEED. AS OF LATEST RUC MODEL SOUNDINGS...A CAP WILL PERSIST ACROSS MUCH OF THE NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING AND THIS AREA WILL NOT BE A FAVORABLE AREA FOR THUNDERSTORMS TO MOVE. FOR SATURDAY...A SURFACE TROUGH WILL PRECEDE A WEAK UPPER LEVEL SHORT-WAVE ACROSS THE FORECAST AREA DURING THE MORNING HOURS. THE UPPER LEVEL ENERGY WILL MOVE OVERHEAD DURING THE DAY AND WILL BE ENOUGH TO KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST...BUT SEVERE WEATHER SHOULD REMAIN EAST OF THE FORECAST AREA WHERE IMPROVED DIRECTIONAL SHEAR WILL BE MORE FAVORABLE. BREEZY WEST-NORTHWEST WINDS ARE EXPECTED TO DEVELOP SATURDAY WEST OF THE SURFACE TROUGH. THE THERMAL RIDGE WILL STILL GENERALLY BE OVERHEAD IN THE MID-LEVELS OF THE ATMOSPHERE...AND GOOD MIXING IS EXPECTED WEST OF THE SURFACE TROUGH TO CREATE A WARMER DAY WITH TEMPERATURES WARMING TO NEAR NORMAL. SUNDAY A COLD FRONT WILL MOVE SOUTH ACROSS THE AREA PRIOR TO PEAK HEATING AND THIS WILL KEEP A CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST. EXPECT THE ACTIVITY TO BEGIN AROUND NOON AND CONTINUE THROUGH AROUND 9 PM MDT AS SUPPORT FROM ANOTHER WEAK SHORT-WAVE TROUGH ALOFT MOVES OVERHEAD. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY NIGHT...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MONDAY MORNING AS AN UPPER LEVEL SHORTWAVE MOVES ACROSS THE ROCKIES. A DEEP UPPER LOW WILL MOVE THROUGH SOUTHERN CANADA ON MONDAY WHICH WILL DEEPEN THE LEESIDE SFC TROUGH AND STRENGTHEN SOUTHEASTERLY FLOW ALONG AND EAST OF THE LARAMIE RANGE. THUS WILL SEE A FEW THUNDERSTORMS REFORM IN THE AFTERNOON DUE TO INCREASED MOISTURE ADVECTION AND CONVERGENCE ALONG THE LARAMIE RANGE. THE LEE TROUGH WILL SHIFT TO THE EAST MONDAY NIGHT INTO TUESDAY WITH WESTERLY LLVL FLOW KEEPING THINGS ON THE DRY AND WARM SIDE ACROSS THE CWA. THE NAM AND GFS ARE FASTER THAN THE ECMWF WITH THIS FEATURE BUT IN GENERAL WILL NOT MAKE MUCH A DIFFERENCE WITH SENSIBLE WEATHER THROUGH EARLY WEDNESDAY. THE MAIN COOL FRONT LOOKS TO BE THROUGH THE CWA BY NOON WEDNESDAY WITH HIGH PRESSURE QUICKLY BUILDING INTO THE HIGH PLAINS. TIMING OF THIS FRONT SUGGESTS THAT FORCING FOR THUNDERSTORMS WILL BE SOUTH OF THE AREA DURING MAX HEATING TIME. UPSLOPE FLOW WILL OCCUR BEHIND THE FRONT BUT VERY DRY LOW AND MID LEVELS WILL LIMIT CHANCES FOR THUNDERSTORM DEVELOPMENT AS WELL. SOUTHEASTERLY UPSLOPE FLOW WILL STRENGTHEN ON THURSDAY IN THE LOW LEVELS...SO EXPECT A BETTER CHANCE FOR THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING. AS FOR TEMPERATURES...EXPECT TUESDAY TO BE THE WARMEST DAY AS THE LEESIDE TROUGH SHIFTS EAST AND DOWNSLOPE FLOW COMMENCES...WITH ONLY A SLIGHT COOLING BEHIND THE FRONT ON WEDNESDAY AND THURSDAY. && .AVIATION...18Z TAF ISSUANCE...VFR CONDITIONS WILL PREVAIL THROUGH EARLY TOMORROW. A FEW AFTERNOON THUNDERSTORMS ARE POSSIBLE MAINLY ALONG AND WEST OF THE LARAMIE RANGE TODAY WITH GUSTY ERRATIC WINDS AND MVFR CONDITIONS IN BRIEF HEAVY RAIN EXPECTED. && .FIRE WEATHER...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO BE PRESENT LATE THIS AFTERNOON AND INTO THE EARLY EVENING ACROSS THE SIERRA MADRE AND SNOWY RANGES WITH A SLOW EAST- SOUTHEAST MOVEMENT EXPECTED. HUMIDITY RECOVERIES TONIGHT WILL BE GOOD TO EXCELLENT. SHOWERS AND THUNDERSTORMS WILL DIMINISH TONIGHT...AND REFORM SATURDAY AS AN UPPER LEVEL DISTURBANCE MOVES EAST ACROSS THE AREA AND LOW-LEVEL CONVERGENCE OCCURS ALONG A SURFACE TROUGH. THE SURFACE TROUGH WILL MOVE THROUGH DURING THE MORNING HOURS...SO NONE OF THE THUNDERSTORM ACTIVITY IS EXPECTED TO BE SEVERE SATURDAY...AND BREEZY WEST-NORTHWEST WINDS ARE LIKELY DURING THE DAY. HUMIDITY VALUES WILL DROP GENERALLY TO THE 20 TO 30 PERCENT RANGE...WITH A HAINES INDEX OF 5. && .HYDROLOGY...THE FLOOD WARNING REMAINS IN EFFECT FOR THE NORTH PLATTE RIVER AT HENRY...BUT WATER LEVELS HAVE DROPPED BACK TO RIGHT AROUND FLOOD STAGE AND ARE EXPECTED TO FALL BELOW FLOOD STAGE BY MIDDAY SUNDAY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/FIRE WEATHER/HYDROLOGY...CARPENTER LONG TERM/AVIATION...RJM
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 1227 PM MDT FRI JUL 9 2010 NEZ002-003-019>021-054-055-095-096-WYZ101>119-101830- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1227 PM MDT FRI JUL 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE EARLY EVENING ACROSS THE HIGHER TERRAIN OF SOUTHEAST WYOMING. STORM MOTIONS ARE EXPECTED TO BE SLOW AND TO THE EAST-SOUTHEAST. NO SEVERE THUNDERSTORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 311 PM MDT FRI JUL 9 2010 WYZ116>118-092200- CENTRAL LARAMIE COUNTY WY-SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY- 311 PM MDT FRI JUL 9 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE AND SOUTHEASTERN ALBANY COUNTIES UNTIL 400 PM MDT... AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CRYSTAL LAKE RESERVOIR...OR 21 MILES SOUTHEAST OF LARAMIE...MOVING NORTHEAST AT 25 MPH. THOSE RECREATING ON THE LAKE SHOULD BE PREPARED FOR STRONG AND GUSTY WINDS ALONG WITH VERY HEAVY RAIN AND SMALL HAIL. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 328 AND 362. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SJC
The Cheyenne radar (KCYS), 42 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
5 hail. Local standard time, as filed.
Ground completely covered with hail up to the size of quarters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233895, 233896, 233897, 233899, 233901.